Diabetes mellitus is one of the most common chronic health conditions around the world. According to WHO, the number of adults living with diabetes has almost quadrupled to 422 million adults since 1980. More than 95% of people with diabetes have type 2 diabetes. Lowering blood glucose levels through lifestyle modifications and glucose-lowering medications is a priority in diabetes management. However, glucose-lowering pharmacotherapy can lead to iatrogenic hypoglycemia, the most common adverse effect of diabetes therapy. Hypoglycemia, also called low blood glucose or blood sugar, occurs when the level of glucose in the blood drops below normal. It can be caused by too much insulin intake or oral hypoglycemic agents, too little food, or excessive physical activity. We present a unique case of in-flight hypoglycemia in a pilot due to treatment with an oral hypoglycemic agent. This case we found with the DrugCard platform during local medical literature monitoring.
Description of the clinical case
This case was published in the «Bahrain Medical Bulletin». A 48-year-old male pilot with type 2 diabetes suddenly lost consciousness during a high-speed flight. During the mission and before losing consciousness, he felt dizzy and was about to faint. He alerted the co-pilot that he was not feeling well. Immediately, he blacked out and, ultimately, became unresponsive to the tower control and the co-pilot. Fortunately, the co-pilot was well qualified to control the aircraft and made an emergency landing. The pilot was drowsy when he landed and was given water and juice immediately after landing. Although conscious and alert, he felt dizzy when presented at the aviation medical centre. All his vital signs were stable except for low blood sugar which improved after oral sugar intake. An electrical cardiogram revealed no evidence of arrhythmias or ischemic heart disease changes.
Search for the cause of loss of consciousness by the pilot during the flight
The pilot’s past medical history before the incident showed a record of being overweight in the last 3 years. He needed to include diet control and exercise to reduce his weight but showed no significant weight reduction. As a result, his blood investigations showed impaired blood sugar and lipid levels. Periodic checkups for weight control were done, and repeated biochemical tests were given. A full cardiac examination, including echo and Treadmill Stress Test, found nothing abnormal. Follow-ups showed slight weight loss which was insufficient to improve his blood lipid and sugar levels. Therefore, he was prescribed metformin and rosuvastatin to control his blood sugar and cholesterol impairment, respectively. As well as regular and detailed follow-ups of his weight and HbA1c and lipid profile tests.
The reason – hypoglycemia
In the pilot’s past medication history, the only medications prescribed under the supervision of a flight surgeon were rosuvastatin and metformin. After the incident, the pilot informed the flight surgeon that he had received a second opinion from another endocrinologist regarding his blood sugar impairment. The endocrinologist prescribed him another oral hypoglycemic agent (OHA) sulfonylurea besides metformin for better blood sugar control. The flight surgeon’s opinion regarding taking another OHA was not sought at that time. The pilot started taking that OHA, which caused him to experience hypoglycemia on that mission.
Sulfonylurea treatment and hypoglycemia
The hypoglycemic effects of the sulfonamide antibacterial agents were first discovered in the 1940s. The sulfonylurea medications were first used to treat diabetes mellitus type 2 in 1954, and they remain in widespread use today. Sulfonylureas are one of the commonly prescribed OHA in combination with metformin therapy or alone. Sulfonylurea medications promote hypoglycemia by increasing the release of endogenous insulin. Sulfonylureas increase the risk of hypoglycemia when compared with other oral agents. But they remain widely prescribed as a second-line OHA added to metformin due to their low cost.
Conclusions regarding the case of in-flight hypoglycemia
Many patients with type 2 diabetes experience hypoglycemia, increasing their risk of adverse health outcomes. Understanding, managing, and preventing hypoglycemia is particularly important for patients with type 2 diabetes. This case is unique because it is the first of its kind reported in the Royal Bahraini Airforce. As shown in this case, the pilot experienced hypoglycemia because his blood sugar dropped significantly ending in unconsciousness. For that reason, there are strict rules about the use of these agents by pilots who undertake high-altitude flight missions when their effects on the central nervous system are unacceptable. Current guidelines recommend metformin as initial therapy in most patients with type 2 diabetes. Metformin is the only medication at low risk for hypoglycemia that is part of the World Health Organization list of essential medicines.